MAUDE Adverse Event Report: MALLINCKRODT MEDICAL SHILEY; TUBE, TRACHEAL (W/WO CONNECTOR)

MALLINCKRODT MEDICAL SHILEY; TUBE, TRACHEAL (W/WO CONNECTOR)
Model Number 86552
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code Extubate (2402)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the patient bite down the endotracheal (et) tube and would not return to shape.It was also indicated that this cause wire to be exposed.They remove the et tube and put in another to resolve the issue.
 
Additional Manufacturer Narrative
Evaluation summary: one sample returned for evaluation.Visual examination of the returned sample shows there are 5 areas of compression to the main stem of the tubing.The 1st is at the 13cm depth mark for a distance of 1cm, the 2nd is between the single use symbol and the 19cm depth mark for a distance of 6mm, the 3rd is between the word nasal and the 22cm depth mark for a distance of 1.5cm, the fourth is at the 26cm for a distance of 5mm and the 5th is near the 31cm depth mark for a distance of 1.5cm.This type of damage is indicative of the patient biting down on the main stem of the tubing.The reported defect could be detected on the unit returned for evaluation.The most probable root cause of this issue is the patient biting down on the main stem of the tubing.All our reinforced products are 100% inspected after second extrusion, post second extrusion the reinforced tubes are processed on the processing machine as part of this automated process an occlusion test is carried out by the processing machine whereby a mandrel is passed through the main stem of the tubing.At the bonding of the cuff to the main stem of the tubing each unit is placed on a mandrel which is sized to the internal diameter of the tubing, if any obstructions are present in the internal diameter of the tube the tube will not sit correctly on the gluing mandrel.It is at these inspection stages in the process that any defects are detected and removed from the lot.The returned unit would not have passed these inspections.We would like to draw your attention to our instructions for use (ifu) where the following is stated¿ in cases where the patient may bite down and flatten the tracheal tube¿s reinforcing spirals, it is recommended that a bite block be used.¿ information has been added to the database and trends will continue to be monitored.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SHILEY
Common Device Name
TUBE, TRACHEAL (W/WO CONNECTOR)
Manufacturer (Section D)
MALLINCKRODT MEDICAL
cornamaddy
athlone 3810
MDR Report Key9156512
Report Number8020889-2019-00141
Device Sequence Number2164657
Product Code BTR
UDI-Device Identifier10884521211681
UDI-Public10884521211681
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
K790575
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2023
Device Model Number86552
Device Catalogue Number86552
Device Lot Number201810486X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2019
Initial Date Received by Manufacturer 09/12/2019
Supplement Date Received by Manufacturer11/08/2019
Initial Report FDA Received Date10/04/2019
Supplement Report FDA Received Date12/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;